Alert archive / Georgia / Flash Flood Warnings in 2022

Flash Flood Warning 18, NWS Atlanta, GA

July 30, 2022DeKalb County, Fulton County, Gwinnett County, Georgia

NWS Atlanta, GA issued this flash flood warning at Jul 30, 2022, 2:26 AM EDT for DeKalb County, Fulton County, Gwinnett County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2022, 2:26 AM EDT (06:26 UTC)
Expired
Jul 30, 2022, 6:02 AM EDT
In force
4 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, GA, Fulton County, GA, Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 73 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1901 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1901 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WGUS52 KFFC 300626
FFWFFC
GAC089-121-135-301230-
/O.NEW.KFFC.FF.W.0018.220730T0626Z-220730T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
226 AM EDT Sat Jul 30 2022

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  DeKalb County in north central Georgia...
  Northeastern Fulton County in north central Georgia...
  Southwestern Gwinnett County in north central Georgia...

* Until 830 AM EDT Saturday.

* At 226 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Atlanta, Decatur, Mountain Park, Sandy Springs, Roswell, Johns 
  Creek, Alpharetta, Dunwoody, Duluth, Suwanee, Lilburn, Chamblee, 
  Norcross, Doraville, Clarkston, Stone Mountain, Avondale Estates, 
  Lithonia, Berkeley Lake and Pine Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3412 8437 3411 8426 3410 8425 3410 8422
      3407 8418 3406 8414 3405 8410 3397 8408
      3384 8414 3376 8405 3363 8412 3375 8446
      3387 8445 3389 8444 3391 8445 3396 8439
      3398 8438 3404 8440 3405 8442 3411 8441

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
342 
WGUS72 KFFC 301002
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
602 AM EDT Sat Jul 30 2022

GAC089-121-135-301012-
/O.CAN.KFFC.FF.W.0018.000000T0000Z-220730T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DeKalb GA-Fulton GA-Gwinnett GA-
602 AM EDT Sat Jul 30 2022

...FLASH FLOOD WARNING IS CANCELLED FOR DEKALB, NORTHEASTERN FULTON 
AND SOUTHWESTERN GWINNETT COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3412 8437 3411 8426 3410 8425 3410 8422
      3407 8418 3406 8414 3405 8410 3397 8408
      3384 8414 3376 8405 3363 8412 3375 8446
      3387 8445 3389 8444 3391 8445 3396 8439
      3398 8438 3404 8440 3405 8442 3411 8441

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 1:42 AM EDT, 44 minutes earlier.

Area forecast discussion, Jul 30, 1:42 AM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
142 AM EDT Sat Jul 30 2022

...Updated for 06Z Aviation Discussion...

PREV DISCUSSION... /Issued 313 PM EDT Fri Jul 29 2022/

SHORT TERM /Tonight through Saturday Night/...

A relatively unsettled period is on tap as the slow-moving surface
front over the Tennessee Valley today progresses farther southward
amid a flattening ridge into north Georgia on Saturday. This
afternoon, fairly widespread showers and thunderstorms are ongoing
across far north Georgia within the frontal zone. Coverage will
remain maximized through the afternoon into the early evening across
north Georgia coincident with daytime heating. Locally heavy
rainfall will be the primary concern, particularly across far north
Georgia where localized training of thunderstorm cells is possible.
An isolated strong to severe thunderstorm threat is also present
with gusty winds and small hail possible. Some activity may linger
into the late evening hours before diminishing further overnight.

On Saturday, the frontal boundary will settle farther south into
north Georgia. Thus, coverage of showers and thunderstorms is
expected to be fairly widespread Saturday afternoon and evening
given the boundary bisecting the forecast area. Locally heavy
rainfall will again be the primary risk on Saturday as PWAT values
remain very moist above 2". High temperatures on Saturday should be
held down at least a couple degrees as compared to today in north
Georgia given more widespread clouds and convection, though portions
of Middle Georgia should still reach the mid 90s. Even so, heat
index values will remain hot given the soupy airmass in place with
max values remaining in the low 100s in central Georgia.

RW

LONG TERM /Sunday through Friday/...

It's the dog days of summer, and it's here to stay for the SE. A
typical summertime pattern will continue to to bring the threat of
showers and thunderstorms to the area nearly every afternoon.
Temperatures will me in the upper 80s and mid 90s with some HI
values hitting triple digits.

A series of troughs will stall out in Tennessee over the next week
preventing any real air mass change. Given the lack of any area wide
forcing, little to no significant rain is expected next week. Some
locally strong storms could bring a few isolated areas some needed
rain, but this is all subjected to the areas that received afternoon
thunderstorms.

Winds will remain out of the SW at 5 to 10 mph, a trend that will be
present up and down the air column making most of the SE continue to
feel like hot soup. A heat advisory is not expected with the given
forecast, but given the trend of daily high HI values with overnight
lows firmly in the 70s there won't be much of a break.

Vaughn

&&

.AVIATION...
06Z Update...

Ongoing RA/TSRA at metro TAF sites, expecting trend to continue
through at least 08z via model guidance, will adjust TEMPO
accordingly as confidence increases. Expecting VFR through the
period but with ongoing RA, could see lowered cigs/vsbys across
metro TAF sites into MVFR or even IFR range due to very saturated
environment. For tomorrow, expecting higher coverage across metro
TAF sites of TSRA along a stalled surface boundary. Winds will be
from the W, 5-10 kts, but could be more VRB with numerous TSRA
outflows.

//ATL Confidence...06Z Update...

Medium confidence on cigs and vsbys and timing of convection
High confidence on all other elements

Morgan

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          90  72  89  72 /  70  50  60  10
Atlanta         89  73  90  73 /  80  50  50  10
Blairsville     83  67  83  66 /  80  50  80  40
Cartersville    87  71  87  70 /  80  50  60  20
Columbus        91  74  95  73 /  50  40  20   5
Gainesville     87  71  87  71 /  80  50  70  20
Macon           94  73  96  73 /  60  30  30   5
Rome            90  72  90  72 /  70  50  70  20
Peachtree City  89  71  91  70 /  70  50  40  10
Vidalia         95  74  98  74 /  40  20  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Vaughn
AVIATION...Morgan
Hazardous weather outlook, Jul 29, 9:50 PM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
950 PM EDT Fri Jul 29 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-310200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
950 PM EDT Fri Jul 29 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated thunderstorms will be possible overnight across north
Georgia. A strong storm or two with gusty winds, frequent
lightning, and locally heavy rainfall cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered thunderstorms are possible each afternoon and evening
across much of the forecast area through Thursday, with the
highest chances across north Georgia this weekend. A few storms
each day could become strong to severe, capable of producing gusty
winds, frequent lightning, and locally heavy rainfall.

Heat indices are expected to range from 100 to 105 degrees in
central Georgia over the weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 29, 9:00 PM EDT, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
900 PM EDT Fri Jul 29 2022

GAZ001-002-011-300145-
Chattooga GA-Walker GA-Dade GA-
900 PM EDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of southwestern Walker,
south central Dade and northwestern Chattooga Counties through 945 PM
EDT...

At 900 PM EDT, a strong thunderstorm was near Desoto State Park, or 9
miles northeast of Fort Payne, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Menlo, Center Post and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3474 8544 3466 8531 3447 8540 3443 8549
      3467 8554
TIME...MOT...LOC 0100Z 232DEG 12KT 3451 8557

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 29, 10:01 PM EDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1001 PM EDT Fri Jul 29 2022

GAZ011-019-300230-
Chattooga GA-Floyd GA-
1001 PM EDT Fri Jul 29 2022

...A strong thunderstorm will impact portions of central Floyd and
central Chattooga Counties through 1030 PM EDT...

At 1001 PM EDT, a strong thunderstorm was near Holland, or 9 miles
northwest of Rome, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Rome, Shannon, Lyerly, Pinson, Coosa, Tidings, Armuchee, Holland and
James H. Floyd State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3455 8514 3446 8510 3446 8511 3443 8509
      3442 8511 3441 8511 3440 8510 3440 8506
      3432 8502 3431 8502 3430 8503 3422 8534
      3439 8543
TIME...MOT...LOC 0201Z 246DEG 12KT 3435 8530

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 29, 10:47 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1047 PM EDT Fri Jul 29 2022

GAZ011-019-300330-
Chattooga GA-Floyd GA-
1047 PM EDT Fri Jul 29 2022

...Moderate to heavy rainfall will impact portions of central Floyd
and south central Chattooga Counties through 1130 PM EDT...

At 1045 PM EDT, a thunderstorm producing moderate to heavy rainfall
was over Holland, or 9 miles south of Summerville. This storm was
nearly stationary.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Rome, Coosa and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3423 8525 3426 8538 3432 8541 3439 8534
      3437 8521 3429 8519
TIME...MOT...LOC 0245Z 198DEG 0KT 3435 8533

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jul 30, 1:25 AM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
125 AM EDT Sat Jul 30 2022

GAZ049-050-060-061-300600-
Morgan GA-Putnam GA-Hancock GA-Greene GA-
125 AM EDT Sat Jul 30 2022

...A strong thunderstorm will impact portions of southeastern Morgan,
northeastern Putnam, northwestern Hancock and southeastern Greene
Counties through 200 AM EDT...

At 125 AM EDT, a strong thunderstorm was over Reynolds at Lake
Oconee, or 8 miles south of Greensboro, moving east at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Greensboro, Union Point, White Plains, Siloam, Phoenix, Reynolds at
Lake Oconee, Liberty, Rockville, Veazey, Parks Mill, Harmony and
Shoulderbone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3337 8294 3329 8331 3347 8341 3364 8306
      3348 8299 3347 8301 3345 8299 3345 8298
TIME...MOT...LOC 0525Z 248DEG 11KT 3345 8319

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 30, 1:55 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
155 AM EDT Sat Jul 30 2022

GAZ033-034-045-300630-
North Fulton GA-DeKalb GA-Gwinnett GA-
155 AM EDT Sat Jul 30 2022

...A strong thunderstorm will impact portions of DeKalb, southwestern
Gwinnett and central Fulton Counties through 230 AM EDT...

At 154 AM EDT, a strong thunderstorm was over Druid Hills, or over
Decatur, moving southeast at 10 mph.

HAZARD...40 mph wind and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Atlanta, Decatur, Lilburn, Chamblee, Doraville, Clarkston, Stone
Mountain, Avondale Estates, Lithonia, Pine Lake, Tucker, Belvedere
Park, North Decatur, North Atlanta, North Druid Hills, Midtown, Grant
Park-Zoo Atlanta, Candler-Mcafee, Druid Hills and Mountain Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3369 8431 3375 8447 3385 8441 3393 8425
      3384 8408 3370 8409
TIME...MOT...LOC 0554Z 301DEG 8KT 3379 8431

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 30, 2:02 AM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
202 AM EDT Sat Jul 30 2022

GAZ046>048-300630-
Walton GA-Rockdale GA-Newton GA-
202 AM EDT Sat Jul 30 2022

...A strong thunderstorm will impact portions of northeastern
Rockdale, southwestern Walton and north central Newton Counties
through 230 AM EDT...

At 202 AM EDT, a strong thunderstorm was over Gum Creek, or 7 miles
east of Conyers, moving east at 10 mph.

HAZARD...Winds up to 40 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Conyers, Covington, Oxford, Walnut Grove, Jersey, Georgia
International Horse Park, Gum Creek, Youth, Big Haynes Creek Park and
Milstead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3364 8399 3376 8399 3380 8382 3370 8374
      3360 8382
TIME...MOT...LOC 0602Z 266DEG 7KT 3370 8390

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:06 PM EDTSpecial Weather StatementFFCTroup24 min
Jul 29, 9:00 PM EDTSpecial Weather StatementFFCChattooga45 min
Jul 29, 10:01 PM EDTSpecial Weather StatementFFCFloyd29 min
Jul 29, 10:47 PM EDTSpecial Weather StatementFFCFloyd43 min
Jul 30, 1:25 AM EDTSpecial Weather StatementFFCGreene35 min
Jul 30, 1:55 AM EDTSpecial Weather StatementFFCDeKalb35 min
Jul 30, 2:02 AM EDTSpecial Weather StatementFFCWalton28 min
Jul 30, 2:31 AM EDTSpecial Weather StatementFFCHenry, Rockdale, Walton29 min
Jul 30, 2:49 PM EDTSpecial Weather StatementFFCHenry26 min
Jul 30, 3:07 PM EDTSpecial Weather StatementFFCRockdale38 min
Jul 30, 3:40 PM EDTSpecial Weather StatementFFCWarren35 min
Jul 30, 3:47 PM EDTSpecial Weather StatementFFCCoweta28 min
Jul 30, 3:56 PM EDTSpecial Weather StatementFFCDeKalb34 min
Jul 30, 3:59 PM EDTSpecial Weather StatementFFCPutnam31 min
Jul 30, 4:08 PM EDTSpecial Weather StatementFFCFulton37 min
Jul 30, 4:28 PM EDTSpecial Weather StatementFFCGreene32 min
Jul 30, 4:46 PM EDTSpecial Weather StatementFFCCobb, DeKalb, Douglas, Fulton, Gwinnett44 min
Jul 30, 4:52 PM EDTSpecial Weather StatementFFCBarrow23 min
Jul 30, 5:20 PM EDTSevere Thunderstorm WarningFFCClarke, Madison, Oglethorpe40 min
Jul 30, 6:00 PM EDTSpecial Weather StatementFFCOglethorpe30 min
Jul 30, 6:07 PM EDTSpecial Weather StatementFFCFloyd23 min
Jul 30, 6:17 PM EDTSpecial Weather StatementFFCMadison28 min
Jul 30, 6:21 PM EDTSpecial Weather StatementFFCBanks24 min
Jul 30, 6:22 PM EDTSpecial Weather StatementFFCBanks38 min
Jul 30, 6:58 PM EDTFlash Flood WarningFFCFloyd, Polk6 hr

Nearby

Flash Flood Warnings in Georgia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.